Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 30, 2004, 6:30 PM EDT for Orange County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2004, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 30, 2004, 8:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 302233 FFWOKX NYC071-310030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 630 PM EDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 830 PM EDT * AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS NEAR PORT JERVIS...MOVING NORTH AT 5 MPH. SEVERAL THUNDERSTORMS HAVE MOVED OVER THIS AREA IN THE LAST TWO HOURS...AND THE RAIN SHOULD CONTINUE THROUGH 8 PM. RADAR RAINFALL ESTIMATES IN WESTERN ORANGE COUNTY ARE 3 TO 4 INCHES PER HOUR. A SPOTTER FROM PORT JERVIS REPORTED ABOUT AN INCH OF RAIN IN THE LAST 20 MINUTES. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... FINCHVILLE AROUND 705 PM CUDDEBACKVILLE AND OTISVILLE AROUND 715 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE UNIONVILLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4133 7477 4128 7451 4165 7451 4161 7484 EKSTER
1 follow-up statement
000 WGUS71 KOKX 302348 FFSOKX NYC071-310030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 745 PM EDT MON AUG 30 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM EDT FOR WESTERN ORANGE COUNTY... AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 5 MILES EAST OF PORT JERVIS...OR ABOUT 3 MILES SOUTH OF FINCHVILLE...MOVING NORTHEAST AT 15 MPH. RADAR ALSO INDICATED THAT IN THE PAST 3 HOURS...BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN OVER WESTERN ORANGE COUNTY. THE HEAVIEST RAINS HAVE OCCURED INSIDE A TRIANGLE BOUNDED BY PORT JERVIS...OTISVILLE...AND CUDDEBACKVILLE. EVEN THOUGH THE RAIN HAS TAPERED OFF...RUNOFF IS STILL LIKELY CAUSING FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ EKSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:10 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 30, 4:10 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 410 PM EDT MON AUG 30 2004 .SHORT TERM (TONIGHT THRU TUE NIGHT)... TROPICAL MOISTURE IS ALREADY IN PLACE...WITH ANOTHER 18 TO MAYBE 24 HOURS OF UNSETTLED WEATHER ON THE WAY. SEVERAL VARIABLES TO THINK ABOUT TODAY...SO WILL TRY TO BE CONCISE. FIRST...THE REMNANTS OF GASTON CONTINUE TO SPIN SLOWLY NORTHEAST NEAR THE EASTERN HALF OF THE NORTH CAROLINA/VIRGINIA BORDER. THIS WILL CONTINUE TO TRACK NORTHEAST...AND IS EXPECTED TO TRACK JUST SOUTH AND EAST OF LONG ISLAND TUESDAY MORNING. MEANWHILE...A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDS FROM SOUTHERN ONTARIO...THROUGH WESTERN NEW YORK AND PENNSYLVANIA. REGIONAL RADAR MOSAICS CLEARLY INDICATE LINES OF CONVECTION WITHIN ABOUT A 100 MILE BAND JUST TO THE EAST OF THE ACTUAL FRONT. THIS WILL MOVE VERY SLOWLY THROUGH THE REMAINDER OF TODAY...AND WONT START TO PROGRESS EASTWARD UNTIL IT IS PROMPTED BY THE COMBINATION OF A SHORTWAVE KICKER IN THE MIDWEST...AND THE EVENTUAL LIFTING OUT OF THE REMNANTS OF GASTON. DUE TO THE SLOW EASTWARD SHIFT OF THIS BAND OF ENHANCED PRECIPITATION UNTIL THE ENTIRE PATTERN BECOMES MORE PROGRESSIVE...WILL FORECAST THIS BAND TO REMAIN NORTH AND WEST OF OUR LOWER HUDSON VALLEY ZONES. WE WILL RECEIVE VERY HEAVY RAIN WHEN THIS BOUNDARY DOES TRAVERSE THE TRI-STATE REGION...HOWEVER FLOODING CONCERNS ARE DECREASED BY THE FACT THAT THE BAND WILL MOVE AS IT CROSSES THE LOCAL AREA. THE THIRD CONCERN IS TROPICAL STORM HERMINE...WHICH IS EXPECTED TO TRACK NEAR NANTUCKET LATE TONIGHT. ALL OF THE WINDS ASSOCIATED WITH THIS STORM ARE LOCATED TO THE EAST OF THE CENTER SO THIS SHOULD NOT DIRECTLY IMPACT OUR AREA. TWO INDIRECT IMPACTS WILL BE THE GENERATION OF ROUGH SEAS AND SWELLS WHICH WILL AFFECT THE WATERS TONIGHT AND TUE...AND THE ADVECTION OF MORE TROPICAL MOISTURE INTO THE REGION. EXPECT THAT THERE WILL BE TWO BANDS OF HIGHER QPF OVER THE 24 HOURS. ONE...ASSOCIATED WITH THE FRONTAL BOUNDARY...SHOULD STAY JUST TO OUR NORTH AND WEST...WHILE THE OTHER...ASSOCIATED WITH THE REMNANTS OF GASTON PASSES JUST SOUTH AND EAST...OR CLIPS LONG ISLAND. IN BETWEEN...FOR MOST...IF NOT ALL... OF THE CWA...WILL BE A LULL BETWEEN THE TWO SYSTEMS. I STILL THINK THAT WE WILL SEE THE FRONTAL BOUNDARY AND ITS BANDING TRAVERSE THE REGION LATE TONIGHT INTO EARLY TUESDAY. HOWEVER...THE FORWARD MOTION OF THE BANDS SHOULD BE SUFFICIENT ENOUGH TO KEEP QPF AMOUNTS TO AROUND 1 INCH IN MANY LOCATIONS. THE COLD FRONT SHOULD MOVE ACROSS THE REGION ON TUESDAY...CLEARING EASTERN LOCALES BY MID-LATE AFTERNOON. THEN...HIGH PRESSURE WILL START TO BUILD IN FROM THE NORTHWEST. && .LONG TERM (WED THRU MON)...HIGH PRESSURE BUILDS IN AND WE WILL REMAIN UNDER THE INFLUENCE OF A LARGE MID AND UPPER LEVEL RIDGE. THIS WILL KEEP US DRY THROUGH THIS PERIOD...HOWEVER...WE WILL HAVE TO MONITOR THE PROGRESS OF FRANCES BY DAY 7. && .HYDROLOGY...THE BAND OF HEAVIEST QPF WITH THE REMNANTS OF GASTON IS FORECAST TO TRACK EITHER ACROSS EASTERN PORTIONS OF THE CWA...WHICH WILL BE ABLE TO TOLERATE A FAIR AMOUNT OF RAIN...OR JUST SOUTH AND EAST OF LONG ISLAND. BASIN AVERAGE RAINFALL OF 1 TO 2 INCHES IS EXPECTED TONIGHT INTO EARLY TUESDAY. THIS IS WELL BELOW FLASH FLOOD GUIDANCE...HOWEVER...THERE WILL BE LOCALLY HEAVIER AMOUNTS THAT WELL HAVE TO KEEP AN EYE OUT FOR...MAINLY FOR URBAN AND POOR DRAINAGE AREA FLOODING. MEANWHILE...BANDS OF HEAVY RAIN ASSOCIATED WITH AN APPROACHING COLD FRONT WILL CROSS THE REGION LATE TONIGHT INTO TUESDAY MORNING. HOWEVER...PROGRESSION OF THIS CONVECTION SHOULD BE ENOUGH TO AVOID FLOODING PROBLEMS. ONE CAVEAT...BANDS OF 2-4 INCHES OF FORECAST QPF WILL BE LOCATED BOTH TO OUT NORTHWEST AND SOUTHEAST. ANY SHIFT IN THE TRACK OF EITHER THE REMNANTS OF GASTON OR THE FRONTAL CONVERGENCE ZONE WILL BRING THE HEAVIER QPF CLOSER OR POSSIBLY OVER THE REGION. && .AVIATION...CIGS HAVE LIFTED THE LAST SEVERAL HOURS WITH ONLY SOME ISOLATED AREAS OF MVFR OR LOWER STILL HANGING ON. HOWEVER...DO NOT EXPECT TO SEE ANY FURTHER IMPROVEMENT WITH REGARD TO THIS...INDEED MVFR OR LOWER CIGS SHOULD BECOME INCREASINGLY WIDESPREAD... ESPECIALLY FROM THIS EVENING ON. IFR OR LOWER EXPECTED AGAIN TOWARD DAYBREAK AND THEN GRADUAL IMPROVEMENT FROM MID TO LATE MORNING ON. VSBY AT ALL TERMINALS ARE CURRENTLY UNRESTRICTED AND EXPECTED TO REMAIN SO OUTSIDE OF ANY CONVECTION THROUGH THE REMAINDER OF TODAY. HOWEVER ANY SHOWERS/THUNDERSTORMS WILL LOWER VSBY. WITH REGARD TO PRECIPITATION...BELIEVE ACTIVITY WILL BECOME INCREASINGLY WIDESPREAD. THREAT SHOULD REMAIN HIGH THROUGH THE NIGHT THEN TAPER OFF FROM WEST TO EAST FROM AROUND MIDDAY ON TUESDAY. HOWEVER UNTIL THAT HAPPENS...WITH PRECIPITABLE WATER LEVELS RUNNING QUITE HIGH...TORRENTIAL DOWNPOURS A THREAT. WINDS BACK AROUND DURING THE TAF PERIOD WITH NOTHING OF CONSEQUENCE EXPECTED. && .MARINE...HAVE PUT UP SCA FOR ROUGH SEAS ON THE OCEAN WITH SEAS COMING UP LATE. MAIN FORECAST CONCERN IN THE NEXT 18 HOURS ARE THE REMNANTS OF GASTON WHICH WILL TRACK JUST SOUTH AND EAST OF THE AREA...SKIRTING THE COASTAL WATERS LATE TONIGHT AND EARLY TOMORROW WITH HEAVY RAIN. T.S. HERMINE...WHICH CAN BE NICELY SEEN ON VISIBLE SATELLITE JUST WEST OF BUOY 44004...WILL RACE UP TOWARD CAPE COD BY AROUND 06Z TONIGHT. CIRCULATION WITH HERMINE IS VERY SMALL WITH THE STRONGEST WINDS TO THE EAST OF THE CENTER...SO ONLY EXPECTING A QUICK SHOT OF SUB SCA CRITERIA WINDS FROM AROUND 00Z TO 04Z. SEAS WILL COME UP TO SCA LATE TONIGHT...PRIMARILY ON SE SWELL AHEAD OF THESE TROPICAL SYSTEMS. FURTHERMORE...HIGH ASTRONOMICAL TIDES ALONG THE OCEAN WILL CONTINUE TO BE CLOSELY WATCHED WITH TIDAL DEPARTURES AROUND 1/2 FT FORECAST AT TIME OF HIGH TIDE TUESDAY MORNING. EXPECTED HIGH TIDES STILL LOOK TO BE GENERALLY 1/2 FT TO 1 FT BELOW MINIMAL FLOODING LEVELS THOUGH...SO WILL NOT PUT IN FORECAST. COLD FRONT WORKS THROUGH THE REGION BY TOMORROW AFTERNOON BEHIND REMNANTS OF GASTON...WITH WINDS BECOMING NW. SEAS AND WINDS GRADUALLY SUBSIDE TUESDAY NIGHT BELOW SCA AS HIGH PRESSURE BUILDS OVER THE WATERS. CONTINUED RATHER TRANQUIL THROUGH THE REMAINDER OF THE FORECAST PERIOD WITH HIGH PRESSURE REMAINING. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY...ROUGH SEAS ON OCEAN...ANZ350-353-355. &&
Hazardous weather outlook, Aug 30, 4:51 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 451 AM EDT MON AUG 30 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-311000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 451 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE (TODAY AND TONIGHT)... THE REMAINS OF THE TROPICAL SYSTEM GASTON...WHICH WERE LOCATED OVER NORTH CAROLINA EARLY THIS MORNING...WILL BRING SHOWERS TO THE TRI-STATE AREA LATE TODAY AND TONIGHT. THE RAIN MAY BE HEAVY AT TIMES TONIGHT. IN ADDITION...ROUGH SURF AND RIP CURRENTS WILL LIKELY DEVELOP ALONG SOUTH FACING SHORES TONIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR LATE TONIGHT. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ON TUESDAY...THE RAIN MAY BE HEAVY AT TIMES DURING THE MORNING. ROUGH SURF AND RIP CURRENTS WILL LIKELY CONTINUE ON TUESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ON TUESDAY. OTHERWISE...FOR WED THROUGH SUN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR TONIGHT AND TUESDAY.
In the hours before
Special weather statement, Aug 30, 4:02 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 402 PM EDT MON AUG 30 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-310900- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 402 PM EDT MON AUG 30 2004 THE REMAINS OF TROPICAL SYSTEM GASTON...WHICH WERE LOCATED OVER SOUTHEAST VIRGINIA THIS AFTERNOON...WILL HEAD SLOWLY NORTHEAST TONIGHT...BRINGING SHOWERS TO THE TRI-STATE AREA. THE MAIN IMPACT OF THE REMAINS OF GASTON WILL BE FELT TONIGHT AND TUESDAY MORNING AS THE SYSTEM PASSES JUST TO OUR SOUTH AND EAST. IN ADDITION...A COLD FRONTAL BOUNDARY IS APPROACHING FROM THE WEST. INCREASINGLY DEEP TROPICAL MOISTURE WILL MOVE UP ALONG THIS BOUNDARY WHICH WILL ACT AS A TRIGGER FOR CONVECTION. THE RAIN WILL BE HEAVY AT TIMES TONIGHT AND TUESDAY MORNING. BASIN AVERAGE RAINFALL OF ONE TO TWO INCHES ACROSS THE LOCAL AREA IS FORECAST...WITH THE HIGHEST AMOUNTS EXPECTED ACROSS EASTERN PORTIONS. HOWEVER...THERE WILL BE LOCALLY HIGHER AMOUNTS THAT WE/LL HAVE TO KEEP AN EYE OUT FOR...MAINLY FOR URBAN AND POOR DRAINAGE AREA FLOODING. ROUGH SURF AND RIP CURRENTS WILL LIKELY DEVELOP ALONG SOUTH FACING SHORES TONIGHT AND THEN CONTINUE ON TUESDAY. DON/T GO TO BEACHES WITHOUT LIFEGUARD PROTECTION. HIGH PRESSURE IS THEN FORECAST TO BUILD INTO THE REGION FROM THE WEST RESULTING IN A PERIOD OF FAIR WEATHER WITH LOWER HUMIDITY FOR THE REMAINDER OF THE WORK WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.